High Nicotine Levels Linked to First-Time Seizures in Two Teen E-Cigarette Users

Among the numerous concerns associated with the widespread use of e-cigarettes in the United States is the worry that teens and young adults who “vape” may be exposed to extremely high levels of nicotine. In addition to increasing the risk of nicotine addiction among teens and former non-smokers, exposure to high concentrations of nicotine in popular vaping devices like JUUL has also been linked to an increased risk of potentially life-threatening health problems in users. According to a new case study, teens and young adults who vape may face an increased risk of seizures due to exposure to the high concentrations of nicotine found in some of the most popular e-cigarette devices available on the market. If you have suffered a seizure or another serious side effect you believed to be associated with e-cigarette use, contact an experienced e-cigarette injury attorney as soon as possible to find out if you may be eligible for compensation.

Seizure Side Effects Linked to Vaping

The potential for e-cigarettes to cause seizures in users has been a concern among federal regulators for quite some time. In April 2019, the U.S. Food and Drug Administration issued a warning indicating that “some people who use e-cigarettes have experienced seizures, with most reports involving youth or young adult users.” According to the FDA, seizures are a known side effect of nicotine toxicity and have been reported in the past in connection to the ingestion of e-liquid, or the liquid nicotine solution that is converted into vapor by an e-cigarette device. The FDA warned at that time that “a recent uptick in voluntary reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use (e.g., vaping) signal a potential emerging safety issue.” By August 2019, side effects of e-cigarette use had been linked to at least 127 cases of seizures and other neurological issues between 2010 and 2019.

E-Cigarette and Seizures Case Study

The safety of e-cigarettes has been increasingly called into question recently due to the devices’ large user population, high nicotine concentration and rapid nicotine delivery mechanism. In a new case study published last week in Neurology and Clinical Neuroscience, researchers highlighted incidents involving two 17-year-old teens who suffered seizures immediately after using e-cigarette devices that deliver high levels of nicotine. According to the study, both teens presented with a “first‐time, generalized tonic‐clonic seizure immediately after vaping a high‐concentration nicotine e‐cigarette.” The researchers noted that neither teen had any risk factors for epilepsy and both of their medical histories, brain MRIs, neurological exams and electroencephalography test results were normal.

The first patient in the study, a 17-year-old girl, had a prior history of regular e-cigarette use but had gone two weeks with no nicotine exposure prior to the reported incident. According to the case study, she experienced a seizure just seconds after taking one full hit from a 5% nicotine SMOK Novo e-cigarette device. Three months later, she experienced a second seizure, after taking one full hit from a 5% nicotine SMOKE Nord e-cigarette device. The second patient, a 17-year-old boy, also had a history of regular e-cigarette use. He experienced a seizure approximately five minutes after taking one hit from a 5% nicotine Puff Bar e-cigarette device.

Potential Health Risks of Vaping

Vaping has become the most popular form of tobacco use among teens and young adults in the United States. Unfortunately, because many widely used e-cigarette devices are designed to deliver a more potent dose of nicotine than traditional cigarettes, they can be just as addictive, or even more so, than smoking, which poses a serious health risk for American youth. In fact, the JUUL website boasts that the amount of nicotine in one JUUL cartridge is roughly equivalent to the amount of nicotine in an entire pack of cigarettes. “This ability to rapidly inhale high concentrations of nicotine [with e-cigarettes] has been identified as a potential cause for the seizures, although other factors may contribute or be responsible,” the researchers noted in this new case study. “Seizures are an established potential side effect of nicotine toxicity.”

FDA Warns Against Using E-Cigarette Devices

In addition to seizures, e-cigarette devices have been linked to a recent outbreak of respiratory illness that has sickened thousands of people and resulted in dozens of patient deaths. As of January 21, 2020, the U.S. Centers for Disease Control and Prevention (CDC) has received reports of 2,711 hospitalized e-cigarette, or vaping, product use-associated lung injury (EVALI) cases or deaths from all 50 states, the District of Columbia, Puerto Rico and the U.S. Virgin Island. According to a statement issued by the FDA regarding the outbreak of lung illnesses associated with the use of vaping products, “E-cigarette, or vaping, products should never be used by youths, young adults, or women who are pregnant. Adults who do not currently use tobacco products should not start using e-cigarette, or vaping, products.”